Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 154, NWS Midland/Odessa, TX

June 10, 2010Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2010, 6:21 PM CDT for Andrews County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2010, 6:21 PM CDT (23:21 UTC)
Expired
Jun 10, 2010, 7:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:23 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 2:23 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT THU JUN 10 2010

.DISCUSSION...
SATELLITE INDICATES ABUNDANCE OF MID LEVEL MSTR ACRS THE AREA WHILE
WATER VAPOR DEPICTS SHRTWV TROF MOVING NEWD THRU NE MEXICO. 7H WINDS
ARE MORE VEERED TODAY THAN OF LATE AND AS SUCH THE DRYLINE WILL HAVE
A CHANCE TO MOVE E TO W OF LAMESA...NEAR MAF...TO W OF FST. 7H
TEMPS ARE STILL ON THE WARM SIDE ACRS THE PB...WHICH WILL TEND
SUPPRESS CONVECTION ACRS PB. FAVORED AREA FOR TSTMS SEEMS TO BE S
ACRS LOWER TRANS PECOS AND ALONG THE RIO GRANDE WHERE 7H TEMPS ARE
A LITTLE COOLER...SFC DWPNTS REMAIN IN 50S/60S THERE...AND IN
CLOSER PROXIMITY TO AFOREMENTIONED SHRTWV TROF. 40KT LLJ DEVELOPS
TONIGHT FROM MAF EWD WHICH WILL HOLD SFC WINDS UP AND WITH DWPNTS
COMING UP IT WILL BE A WARM NIGHT. SIMILAR CONDITIONS FRIDAY.
TIMING OF SHRTWV TROF WILL BE IMPORTANT AND SEE SOME INDICATIONS
THAT IT MAY PASS EARLY...THUS FAVORING BETTER CHANCE OF STORMS TO
THE E. 7H TEMPS DO COOL A DEGREE OR SO AND THUS CAP A LITTLE
WEAKER. NAM12 DOES DEVELOP PRECIP ACRS FAR SE PB AROUND 00Z/SAT
BUT WHEN TAKEN IN CONSIDERATION WITH OTHER DATA EXPECT PRECIP TO
BE A LITTLE FARTHER E. IT WILL STILL BE HOT ACRS MOST CWFA WITH
85H TEMPS 30-32C. SAT LOOKS TO THE MOST FAVORED DAY FOR PRECIP IN
THE NEAR TERM. DEEP UPPER LOW WILL MOVE INTO AZ SAT PM AND 7H
WINDS WILL BACK AND MSTR WILL HOLD IN ACRS THE WRN AREAS...POSSIBLY
JUST INTO THE LEE OF THE MTNS. WITH UPPER LOW NEARING THE 7H TEMPS
WILL DECREASE AND THE LOW LEVEL CONVERGENT ZONE WILL BE W OF MAF.
STORMS DEVELOPMENT INITIALLY IN PROXIMITY TO HIER TERRAIN OF DAVIS
MTNS THEN STEERING FLOW WILL PUSH STORMS NEWD WITH GOOD CHANCE OF
OUTFLOW SERVING AS AN ADDITIONAL FOCUS FOR STORMS ACRS PB. NAM12
CAPES ARE RATHER IMPRESSIVE ACRS PB WITH VALUES OVER 3K J/KG WITH
7H-5H LR/S NEAR 7.5 C/KM AND SFC DWPNTS ACRS PB IN THE 60S...BY
FAR SAT HAS THE WEAKEST CINH OF PREVIOUS DAYS. BULK SHEAR WILL BE
AROUND 30KTS AND THUS SEVERE STORMS WILL BE FAVORED. 85H TEMPS
CONTINUE TO COOL ENDING UP AROUND 27-28C AT MAF SAT PM. WILL MAKE
ADJUSTMENT TO POPS...ESPECIALLY SAT TO EXPAND FARTHER SW AND INCREASE
TO SCT IN A FEW PLACES. INTO SUNDAY COLD FRONT WILL BE A CONCERN.
ONE WAY OR ANOTHER MODELS SEEM TO DEVELOP GENEROUS PRECIP
ALONG/NEAR FRONT SAT PM ACRS NRN PANHANDLES WHICH WILL HELP TO
PUSH FRONT FARTHER S. NAM12 IS FARTHEST S AND TEND TO AGREE WITH
THAT SOLN. 5H MID LEVEL SPEED MAX WILL BE WORKING ITS WAY E. DRY
AIR MAY SURGE NEWD ACRS SE NM PLAINS INTO THE NW PB BUT ELSEWHERE
LOW LEVEL MSTR WILL HOLD IN PLACE. SEEMS REASONABLE THAT ISOLD
TSTMS WILL BE POSSIBLE ALONG/DRYLINE AND IN DAVIS MTNS SUN. 85H
THERMAL RIDGE CONTINUES TO COOL AND IS ORIENTED ACRS SE NM/UPPER
TRANS PECOS. AS 5H TROF FINALLY PASSES MON FRONT WILL BE FREE TO
MOVE FARTHER S AND SHOULD AT LEAST BE IN THE NRN CWFA. SCT TSTMS
WILL BE POSSIBLE ALONG THE FRONT (NRN PB) THEN DEVELOPING SWD
ALONG DRYLINE. GFS/GEM IN AGREEMENT WITH MID LEVEL RIDGE AXIS S
AND FRONTAL REMNANTS MAY STILL BE AROUND...SO AT LEAST ISOLD POPS
STILL WARRANTED. INTO WED MID LEVEL RIDGE AXIS BUILDS N AND THIS
WILL TEND BRING PRECIP TO AN END ACRS PLAINS...HOWEVER ON WWD
PERIPHERY OF RIDGE 5H THETA-E RIDGE MAY BECOME ESTABLISHED HOLDING
POPS ACRS WRN 1/3 OF CWFA. 85H TEMPS OF 28C ACRS PB TO 30C ACRS SE
NM. MEANWHILE AS FAST MOVING SHRTWV TROF MOVES INTO CNTRL PLAINS
IT WILL PUSH A FRONT S INTO PANHANDLE WHICH SHOULD BE FAR ENUF TO
THE N TO GO WITH SIMILAR FCST TO WED.

&&

.FIRE WEATHER...
MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES ARE BEGINNING TO DROP
BELOW 15 PERCENT ACROSS THE GUADALUPE MOUNTAINS BLO 6KFT. HERE...
LOCAL RED FLAG CONDITIONS ARE EXPECTED THROUGH THE EARLY EVENING
HOURS WITH 20 FOOT WIND SPEEDS TO 20 MPH AT TIMES. THE GDP ASOS IS
CURRENTLY REPORTING SUSTAINED SPEEDS OF 26 MPH AND A RH OF 14
PERCENT. BY FRIDAY MORNING RELATIVE HUMIDITY RECOVERY WILL BE FAIR
TO GOOD FROM WEST TO EAST RESPECTIVELY. WARM TEMPERATURES TOMORROW
WILL CONTINUE TO RESULT IN MIN RH VALUES FALLING INTO THE TEENS
MAINLY WEST OF THE PECOS RIVER VALLEY. SOUTHWESTERLY 20 FOOT WINDS
NEAR 20 MPH ACROSS THE GUADALUPE MOUNTAINS...AND PERHAPS THE
ADJACENT PLAINS...WILL RESULT IN NEAR CRITICAL TO CRITICAL FIRE
WEATHER CONDITIONS TOMORROW AFTERNOON. FOR THE MOMENT...WE WILL
NOT ISSUE A RED FLAG WARNING SINCE THE ANTICIPATED 20 FOOT WIND
SPEEDS MAY NOT REACH/EXCEED 20 MPH FOR 3 OR MORE HOURS. LOW LEVEL
MOISTURE WILL BEGIN TO INCREASE ACROSS THE ENTIRE AREA FOR
SATURDAY MORNING...RESULTING IN GOOD RH RECOVERY FOR MANY
LOCATIONS. FAIR RECOVERY IS EXPECTED IN THE GUADALUPE
MOUNTAINS AND THE VAN HORN CORRIDOR. NEAR CRITICAL FIRE WEATHER
CONDITIONS WILL ONCE AGAIN BE POSSIBLE ACROSS THE GUADALUPE
MOUNTAINS SATURDAY AFTERNOON...AS A MID TO UPPER LEVEL LOW NEARS
WESTERN AZ. FOR THE DAVIS MTNS FRIDAY IS EXPECTED TO BE A DOWN DAY
WRT TO LIGHTNING BUT THEREAFTER THERE WILL BE ENUF MSTR TO BE
CONCERNED ABOUT AFTERNOON TSTMS INTO THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  96  73  98  /  10  10  10  20
CARLSBAD NM                68 101  68 100  /  10  10  10  10
DRYDEN TX                  74  98  75  97  /  20  10  10  20
FORT STOCKTON TX           73 100  73  96  /  20  10  10  20
GUADALUPE PASS TX          68  92  65  92  /  10  10  10  10
HOBBS NM                   67 100  71  98  /  10  10  10  20
MARFA TX                   59  93  58  92  /  10  10  10  10
MIDLAND INTL AIRPORT TX    74  99  74  96  /  20  10  10  20
ODESSA TX                  75 100  75  96  /  10  10  10  20
WINK TX                    73 103  75 100  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jun 10, 2:16 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT THU JUN 10 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
216 PM CDT THU JUN 10 2010 /116 PM MDT THU JUN 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING CONTINUES FOR THE GUADALUPE MOUNTAINS FOR
THIS AFTERNOON AND EVENING...FOR ELEVATIONS MAINLY BELOW 6000 FT.
HIGH FIRE DANGER...LOW RELATIVE HUMIDITY AND 20 FOOT SUSTAINED
WINDS NEAR 20 MPH WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
THROUGH EARLY THIS EVENING.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE AREA...MAINLY NEAR THE DAVIS MOUNTAINS AND LOWER TANS
PECOS. SOME OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS
AND LIGHTNING BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY CONTINUING INTO
EARLY NEXT WEEK WITH THE FOCUS SHIFTING EASTWARD AWAY FROM THE
MOUNTAINS SATURDAY. A FEW OF THESE STORMS COULD BECOME STRONG TO
SEVERE...ESPECIALLY SATURDAY AFTERNOON AND EVENING NEAR THE
NORTHERN PERMIAN BASIN AND LEA COUNTY NEW MEXICO...WITH
HAIL...STRONG WIND GUSTS AND LIGHTNING BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 10, 4:48 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT THU JUN 10 2010

TXZ067-075-102230-
WARD-PECOS-
448 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL
530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTH OF COYANOSA AT 448 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 10, 5:00 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT THU JUN 10 2010

NMZ028-102245-
EDDY COUNTY PLAINS-
400 PM MDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AFFECTING CENTRAL
EDDY COUNTY UNTIL 445 PM MDT...

A THUNDERSTORM WITH GUSTY WINDS WAS LOCATED 4 MILES SOUTH OF
CARLSBAD AT 400 PM MDT...MOVING NORTHEAST AT 5 MPH.
Special weather statement, Jun 10, 5:11 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT THU JUN 10 2010

TXZ045-102245-
GAINES-
511 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN GAINES COUNTY UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
SOUTHEAST OF HIGGINBOTHAM AT 511 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 10, 6:01 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT THU JUN 10 2010

TXZ050-102330-
ANDREWS-
601 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL ANDREWS COUNTY UNTIL 630 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 16 MILES SOUTH
OF FRANKEL CITY ALONG STATE HIGHWAY 176 AT 600 PM CDT...MOVING NORTH
AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 10, 6:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT THU JUN 10 2010

TXZ045-102330-
GAINES-
606 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL GAINES COUNTY UNTIL 630 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR SEAGRAVES
AT 606 PM CDT...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:20 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 10, 6:36 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.